Hail, Campbell
- When
- May 21, 1:25 PM MST to 1:35 PM MST
- Where
- Campbell County, 2 mi NW of Echeta
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.450, -105.883
Penny sized hail covered the ground.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 12:30 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI MAY 21 2004 .DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR NV WITH NOSE OF APPROACHING JET STREAK OVER ERN UT. SFC ANALYSIS PLACES SFC TROF OVR THE FAR WRN DAKOTAS INTO FAR WRN NEB. SFC HEATING HAS BROKEN CAP FM THE BLACK HILLS WESTWARD PER LATEST LAPS ANALYSIS AND DEVELOPING CU FIELD ON VISIBLE SATELLITE. CONVECTION ALREADY ENTERING FAR WRN REACHES OF CWFA. FCST FOCUS REMAINS SVR WX THREAT REMAINDER OF THIS AFTN AND EVE. THRU TONIGHT...CONVECTION WILL CONT TO RAPIDLY FIRE THIS AFTN/EVE ACRS NERN WY AND FAR WRN SD...AND GRADUALLY SPREAD/DEVELOP EWD THRU THRU CNTRL SD THIS EVE. MLCAPES OF 2000-2500J/KG FM AND AMPLE SHEAR FM THE BLACK HILLS EAST/SOUTHEASTWARD THRU SCNTRL SD WILL PROVIDE BEST FOCUS FOR SUPERCELLS. 18Z KUNR SOUNDING SHOWS VERY STEEP MID LVL LAPSE RATES. LARGE HAIL APPEARS TO BE MAIN THREAT INITIALLY...WITH A BETTER CHC FOR STRONG WINDS AS THE ACTIVITY PUSHES EWD INTO SCNTRL SD. LCLS SHOULD BE LOW ENOUGH FOR ISOLATED TORNADOES ALG SFC TROF IN AREAS FM PINE RIDGE TO KADOKA TO MARTIN...WHERE BEST LO LVL SHEAR WILL EXIST. SAT...UPR LOW WILL DIVE SWD INTO THE PAC NW...EJECTING REMNANTS OF UPR LOW CURRENTLY OVR NV ACRS THE CNTRL/NRN PLAINS. ANOTHER ROUND OF TSTMS POSSIBLE...SOME AGAIN SVR ESPECIALLY DURG THE AFTN/EVE HOURS. SUN-MON...UPR LOW OVR THE PAC NW WILL DRIFT SLOWLY EWD ACRS THE NRN ROCKIES...KEEPING AREA UNDER MOIST SW FLOW ALOFT AND UNSETTLED PATTERN. TEMPS WILL SLOWLY COOL DURG THIS PD AS THICKNESS VALUES LOWER. EXTENDED...LONGER RANGE GUIDANCE CONTS TO SHOW PATTERN SHIFT WITH LONG WAVE TROF SHIFTING EAST OF REGION...PLACING REGION UNDER DRIER W/NW FLOW ALOFT. THIS WILL ALLOW TEMPS TO WARM TO AOA AVERAGE VALUES. && .UNR WATCHES/WARNINGS/ADVISORIES... .SD...SEVERE TSTM WATCH UNTIL 700 PM MDT WESTERN SOUTH DAKOTA. .WY...SEVERE TSTM WATCH UNTIL 700 PM MDT NORTHEASTERN SOUTH DAKOTA. JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 930 AM MDT FRI MAY 21 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 930 AM MDT (1030 AM CDT) FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN THROUGH SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LOW PRESSURE WILL DEVELOP ACROSS FAR SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON...BRINGING MOIST AND UNSTABLE AIR INTO THE BLACK HILLS REGION. THIS WILL HELP PRODUCE THUNDERSTORMS THIS AFTERNOON... STARTING OVER AND NEAR THE BLACK HILLS...AND THEN SPREADING EASTWARD ACROSS WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL THIS AFTERNOON AND EARLY EVENING...ALTHOUGH THE THREAT OF DAMAGING WINDS WILL INCREASE OVER SOUTH CENTRAL SOUTH DAKOTA AS THE EVENING PROGRESSES. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES BETWEEN 400 PM MDT AND 800 PM MDT...MAINLY SOUTHEAST OF THE BLACK HILLS FROM PINE RIDGE TO KADOKA TO MARTIN. THE THREAT OF SEVERE WEATHER WILL DIMINISH TOWARD MIDNIGHT AS THE MAIN AREA OF THUNDERSTORMS MOVES INTO CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR SATURDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
3 hail. Local standard time, as filed.
Penny sized hail covered the ground.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398585, 5398586, 5398587.